Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Topeka, KS

June 20, 2000Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2000, 6:12 PM CDT for Anderson County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2000, 6:12 PM CDT (23:12 UTC)
Expired
Jun 20, 2000, 6:45 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS53 KTOP 202311
SVRTOP
KSC003-202345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM GREELEY TO COLONY...OR FROM 25
  MILES SOUTHEAST OF OTTAWA TO 13 MILES NORTHEAST OF IOLA...MOVING 
  SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  KINCAID
  BUSH CITY
  SELMA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:52 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 2:52 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT TUE JUN 20 2000

...PCPN CHCS EARLY ON MAIN CONCERN...

SLOW MOVING COLD FRONT PRESSING SLOWLY EAST OVER CWA. HIGH PCPTBL
WATER VALUES PER LATEST SOUNDING AND FCSTS. AM CONCERNED ABOUT ECHOS
OVER SAME AREAS WITH PRECURSOR HEAVY RAINS. WILL POST FFA SE PART OF
CWA. CONVECTIVE STORMS SHOULD BE MOVING OUT OF AREA AFT MIDNIGHT
WITH CLEARING THEREAFTER. UPPER SYSTEM SWINGS THROUGH LATER TONIGHT
WITH DRYER AIR SLOWLY MOVING IN. THROUGH THURSDAY...NOT MUCH OF
CONSEQUENCE SO DRY WEATHER FORECAST. TEMPERATURE FCSTS MUCH LIKE
MOS.

.TOP...FFA THIS EVENING SOUTHEAST OF A LINE FROM COUNCIL GROVE TO
ALMA TO HOLTON

In the hours before

Local storm report, Jun 20, 4:06 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT TUE JUN 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    PERRY                     KS    60 MPH TSTM GUST
06/20/00   JEFFERSON                       JUST SOUTH OF PERRY
Local storm report, Jun 20, 4:21 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT TUE JUN 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    WELLSVILLE                KS    1 INCH HAIL
06/20/00   FRANKLIN
Local storm report, Jun 20, 4:25 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT TUE JUN 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    OTTAWA                    KS    1 INCH HAIL
06/20/00   FRANKLIN
Special weather statement, Jun 20, 6:02 PM CDT, 10 minutes before
KSZ026-037>039-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT TUE JUN 20 2000

...SEVERE THUNDERSTORM WATCH NUMBER 467 HAS BEEN CANCELLED FOR
   A PART OF NORTHEAST AND EAST CENTRAL KANSAS...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR JACKSON...
JEFFERSON...SHAWNEE...WABAUNSEE AND MORRIS COUNTIES.

THE THREAT OF SEVERE WEATHER HAS ENDED FOR THIS AREA.

PB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:02 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha58 min
Jun 20, 7:02 AM CDTFlash Flood WarningTOPDouglas, Shawnee, Wabaunsee118 min
Jun 20, 4:02 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson28 min
Jun 20, 4:19 PM CDTSevere Thunderstorm WarningTOPFranklin26 min
Jun 20, 5:32 PM CDTFlash Flood WarningTOPFranklin4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.